Alert archive / Pennsylvania / River Flood Warnings in 2017
River Flood Warning 7, NWS State College, PA
NWS State College, PA issued this river flood warning at Aug 12, 2017, 4:07 AM EDT for Dauphin County, Lebanon County, Pennsylvania. It took effect at Aug 12, 2017, 6:12 AM EDT. It was in force for 11 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2017, 4:07 AM EDT (08:07 UTC)
- In effect from
- Aug 12, 2017, 6:12 AM EDT
- Expired
- Aug 12, 2017, 5:14 PM EDT
- In force
- 11 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Dauphin County, PA, Lebanon County, PA
The radar
The State College radar (KCCX), 132 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Swatara Creek near Hershey (HERP1).
- Action stage
- 6 ft
- Minor stage
- 7 ft
- Moderate stage
- 10 ft
- Major stage
- 14 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01573560, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
363
WGUS41 KCTP 120807
FLWCTP
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service State College PA
407 AM EDT Sat Aug 12 2017
...The National Weather Service in State College, PA has issued a
flood warning for the following rivers in Pennsylvania...
Swatara Creek Near Hershey
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Never drive cars through flooded areas!! The water
may be too deep to allow safe passage. Most deaths that occur during
flooding are related to vehicles trying to cross flooded roadways.
An update to this product will be issued later this morning.
&&
PAC043-075-122007-
/O.NEW.KCTP.FL.W.0007.170812T1012Z-170812T2114Z/
/HERP1.1.ER.170812T1012Z.170812T1200Z.170812T1514Z.NO/
407 AM EDT Sat Aug 12 2017
The National Weather Service in State College, PA has issued a
* Flood Warning for
The Swatara Creek Near Hershey
* until this afternoon...Or until the warning is cancelled.
* At 4 AM Saturday the stage was...6.5 feet.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* The creek is forecast to crest near 7.5 feet later this morning.
* At 7.0 feet...The right, or north bank begins to overflow. Several
roadways upstream of the gage are affected by high water.
&&
LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
4026 7676 4032 7668
$$2 follow-up statements
960
WGUS81 KCTP 121338
FLSCTP
Flood Statement
National Weather Service State College PA
938 AM EDT Sat Aug 12 2017
...The Flood Warning continues for the following rivers in
Pennsylvania...
Swatara Creek At Harper Tavern
Swatara Creek Near Hershey
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Never drive cars through flooded areas!! The water
may be too deep to allow safe passage. Most deaths that occur during
flooding are related to vehicles trying to cross flooded roadways.
An update to this product will be issued later today.
&&
PAC075-107-130100-
/O.EXT.KCTP.FL.W.0006.000000T0000Z-170813T0100Z/
/HTVP1.1.ER.170812T0754Z.170812T1500Z.170812T1900Z.NO/
938 AM EDT Sat Aug 12 2017
The Flood Warning continues for
The Swatara Creek At Harper Tavern.
* At 9 AM Saturday the stage was 9.9 feet and steady.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* The river is cresting near 10.0 feet this morning. The river
will fall below flood stage late this afternoon.
* At 10.0 feet...High water isolates several houses.
&&
LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
4038 7663 4043 7658
$$
PAC043-075-130100-
/O.EXT.KCTP.FL.W.0007.000000T0000Z-170813T0100Z/
/HERP1.1.ER.170812T1300Z.170812T1800Z.170812T1900Z.NO/
938 AM EDT Sat Aug 12 2017
The Flood Warning continues for
The Swatara Creek Near Hershey.
* At 9 AM Saturday the stage was 7.0 feet and rising.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* The river will crest near 7.2 feet this afternoon. The river
will fall below flood stage late this afternoon.
* At 7.0 feet...The right, or north bank begins to overflow. Several
roadways upstream of the gage are affected by high water.
&&
LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
4026 7676 4032 7668
$$
CJE377
WGUS81 KCTP 122013
FLSCTP
Flood Statement
National Weather Service State College PA
413 PM EDT Sat Aug 12 2017
...The Flood Warning is cancelled for the following rivers in
Pennsylvania...
Swatara Creek Near Hershey
...The Flood Warning continues for the following rivers in
Pennsylvania...
Swatara Creek At Harper Tavern
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Never drive cars through flooded areas!! The water
may be too deep to allow safe passage. Most deaths that occur during
flooding are related to vehicles trying to cross flooded roadways.
An update to this product will be issued this evening.
&&
PAC075-107-130300-
/O.EXT.KCTP.FL.W.0006.000000T0000Z-170813T0300Z/
/HTVP1.1.ER.170812T0754Z.170812T1416Z.170812T2100Z.NO/
413 PM EDT Sat Aug 12 2017
The Flood Warning continues for
The Swatara Creek At Harper Tavern.
* At 4 PM Saturday the stage was 9.4 feet and falling.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* The river will continue falling to below flood stage this
evening.
* At 9.0 feet...Several driveways and other minor roadways are
affected. Water begins to enter some basements.
&&
LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
4038 7663 4043 7658
$$
PAC043-075-122043-
/O.CAN.KCTP.FL.W.0007.000000T0000Z-170813T0100Z/
/HERP1.1.ER.170812T1300Z.170812T1645Z.170812T1900Z.NO/
413 PM EDT Sat Aug 12 2017
The Flood Warning is cancelled for
The Swatara Creek Near Hershey.
* At 4 PM Saturday the stage was just below 7.0 feet and falling.
* The river fell below flood stage at 3 PM Saturday.
* Flood stage is 7.0 feet.
* The river will continue falling to 4.4 feet by Monday morning.
* At 7.0 feet...The right, or north bank begins to overflow. Several
roadways upstream of the gage are affected by high water.
&&
LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
4026 7676 4032 7668
$$
CJEWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Aug 12, 3:47 AM EDT, 20 minutes earlier.
Area forecast discussion, Aug 12, 3:47 AM EDT, 20 minutes before
Area Forecast Discussion National Weather Service State College PA 347 AM EDT Sat Aug 12 2017 .SYNOPSIS... A slow moving cold front will push southeast through the commonwealth late today, preceded by another round or two of showers and scattered thunderstorms. High pressure will build into the state from the Ohio Valley accompanied by fair, dry weather for Sunday and Monday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Conditions have quieted down for the time being with partial clearing, light wind, high dewpoints and moist ground contributing to patchy dense fog. Areas of bkn altocu and high based strato cu will be drifting ENE across the forecast area through this morning, with nothing more than a few stray and brief SHRA through 15z. Sfc cold front extended from Western Lake Erie through NW Ohio at 07Z and will make steady progress to the east today, crossing central Penn and the Susq Valley during the mid to late afternoon hours. SPC has maintained its Marginal Risk for SVR today across roughly the SE two thirds of the CWA. Layest regional and CAMS runs suggest that this outlook could probably be focused about another layer of counties to the east based on the timing of the front, and the available instability/shear just in advance of the CFROPA. Hodographs appears much weaker and display much less of the broad-loop signature that we noted Friday afternoon, and helped to support the formation of a few transient Supercells that produced instances of wind damage and contained one or two highly-photogenic wall clouds across the SE half of the CWA. The highest cape today, and best potential for SVR weather (and low probability for flash flooding) will be across Scent PA and the Lower Susq Valley - just to the north and west of KCXY where 3-hourly FFG has been reduced to just 1.25 to 1.75 inches. After a morning lull, expect showers/sct tstorms to develop by early afternoon ahead of approaching cold front (that should be near a line extending from KBGM...SW to KIPT, KUNV and KAOO around 19Z, before it marches SE across the Lower part of the Susq Valley 20-23Z). High temps today will range from the mid 70s across the NW mtns and Laurel Highlands, to the low 80s in the SE valleys and Metro Areas. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/... Latest guidance shows the main shortwave energy speeding by to our north allowing drier air to build in behind a departing cold front tonight into Sunday. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... The overall flow pattern becomes quasi-zonal with an anomalously strong westerly jet stream in place through Monday when a weak trough is made to move into the Gr Lakes and NERN US. After a dry Sunday, clouds will be on the increase Monday with the chances for showers increasing before the day is over. Drier air will return once again for midweek as heights quickly rebound behind the shortwave. There is some disagreement in the guidance for the end of the period as the GFS/GEFS show a stronger ridge/trough pairing moving into the eastern US and Gr Lakes, while the ECMWF has a flatter faster flow bring an increase in the chances for showers once again by the Thursday-Friday timeframe. With confidence being low, I leaned toward a model blended POP which reintroduced a chance of showers for the end of the extended. Temperatures next week will average near to slightly cooler than normal. && .AVIATION /07Z SATURDAY THROUGH WEDNESDAY/... Radar depicts a rain-free airspace as of 06Z. Main aviation concern is fog and low clouds during the predawn into the early morning hours Saturday. Hard to go against IFR vis/cig guidance with very tight T-Td spreads (0-2F), light winds and plenty of residual low level moisture. Expect an improving trend to VFR by mid-late morning with VFR prevailing into the afternoon. Widely scattered strong to potentially severe Tstorms are expected to develop by mid to late afternoon ahead of a cold front pushing southeast from the lower Great Lakes and Ohio Valley. .OUTLOOK... Sun...No significant weather. Mon...Mainly VFR, but scattered SHRA in the afternoon/evening. Tue-Wed...No significant weather. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert NEAR TERM...Lambert SHORT TERM...Fitzgerald/Lambert LONG TERM...La Corte/Lambert AVIATION...Steinbugl
Hazardous weather outlook, Aug 12, 2:31 AM EDT, 1 hour 36 minutes before
Hazardous Weather Outlook National Weather Service State College PA 231 AM EDT Sat Aug 12 2017 PAZ012-017>019-024>028-033>037-041-042-045-046-049>053-056>059- 063>066-130645- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin- Tioga-Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming- Union-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin- Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 231 AM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Widely scattered strong to severe thunderstorms with gusty winds and hail are possible during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010-011-130645- Warren-McKean-Potter-Elk-Cameron- 231 AM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, Aug 11, 11:28 PM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1128 PM EDT FRI AUG 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG 3 S ICKESBURG 40.45N 77.29W
08/11/2017 PERRY PA 911 CALL CENTER
TREES AND WIRES DOWN.
0905 PM TSTM WND DMG NEW BLOOMFIELD 40.42N 77.19W
08/11/2017 PERRY PA 911 CALL CENTER
TREES AND WIRES DOWN.
&&
EVENT NUMBER CTP1701363 CTP1701364
PAJThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 8:02 PM EDT | Special Weather Statement | CTP | Juniata, Perry | 28 min |
| Aug 11, 8:06 PM EDT | Special Weather Statement | CTP | Huntingdon | 24 min |
| Aug 11, 8:33 PM EDT | Special Weather Statement | CTP | Perry | 42 min |
| Aug 11, 8:46 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 59 min |
| Aug 11, 9:33 PM EDT | Areal Flood Advisory | CTP | Dauphin, Juniata, Perry | 3 hr |
| Aug 11, 10:52 PM EDT | Areal Flood Advisory | CTP | Lebanon, Schuylkill | 3 hr |
| Aug 12, 12:37 AM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, Perry | 3 hr |
| Aug 12, 4:00 AM EDT | River Flood Warning | CTP | Lebanon, Schuylkill | 21 hr |
| Aug 12, 1:15 PM EDT | Special Weather Statement | CTP | Centre | 45 min |
| Aug 12, 1:17 PM EDT | Flash Flood Watch | CTP | Cumberland, Dauphin, Lebanon, Perry | 5 hr |
| Aug 12, 1:30 PM EDT | Special Weather Statement | CTP | Huntingdon | 30 min |
| Aug 12, 1:52 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Huntingdon, Juniata, Mifflin, Snyder | 68 min |
| Aug 12, 2:23 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin, Perry | 67 min |
| Aug 12, 3:03 PM EDT | Tornado Warning | CTP | Juniata, Perry | 57 min |
| Aug 12, 3:24 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Juniata, Northumberland, Perry, Snyder | 81 min |
| Aug 12, 3:35 PM EDT | Tornado Warning | CTP | Dauphin, Lebanon | 55 min |
| Aug 12, 3:48 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 72 min |
| Aug 12, 3:59 PM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, York | 3 hr |
| Aug 12, 4:15 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 60 min |
| Aug 12, 4:24 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, York | 102 min |
Nearby
River Flood Warnings in Pennsylvania, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.